Select Serotonergic Agents/Fentanyl
Moderate. These medicines may cause some risk when taken together. Contact your healthcare professional (e.g. doctor or pharmacist) for more information.
How the interaction occurs:
Both of these medicines can increase the level of serotonin in your body.
What might happen:
High serotonin levels may cause changes in body temperature, blood pressure, and behavior, leading to a medical condition called Serotonin Syndrome. Serotonin Syndrome may be life threatening.
What you should do about this interaction:
Make sure your healthcare professional (e.g.doctor or pharmacist) know that you are taking these medicines together.If you experience muscle twitching, tremors, shivering or stiffness, fever, heavy sweating, heart palpitations, restlessness, confusion, agitation, trouble with coordination, or severe diarrhea contact your doctor right away.Your healthcare professionals may already be aware of this interaction and may be monitoring you for it. Do not start, stop, or change the dosage of any medicine before checking with them first.
1.Boyer EW, Shannon M. The serotonin syndrome. N Engl J Med 2005 Mar 17; 352(11):1112-20.
2.Health Canada. Canadian Adverse Reaction Newsletter, Vol. 22 Issue 2 "Fentanyl and Serotonin Syndrome". http://www.hc-sc.gc.ca/dhp-mps/alt_formats/pdf/medeff/bulletin/carn-bcei_v 22n2-eng.pdf April, 2012.
3.Alkhatib AA, Peterson KA, Tuteja AK. Serotonin syndrome as a complication of fentanyl sedation during esophagogastroduodenoscopy. Dig Dis Sci 2010 Jan;55(1):215-6.
4.Rastogi R, Swarm RA, Patel TA. Case scenario: opioid association with serotonin syndrome: implications to the practitioners. Anesthesiology 2011 Dec;115(6):1291-8.
5.Rang ST, Field J, Irving C. Serotonin toxicity caused by an interaction between fentanyl and paroxetine. Can J Anaesth 2008 Aug;55(8):521-5.
6.Ailawadhi S, Sung KW, Carlson LA, Baer MR. Serotonin syndrome caused by interaction between citalopram and fentanyl. J Clin Pharm Ther 2007 Apr; 32(2):199-202.
7.Gillman PK. Monoamine oxidase inhibitors, opioid analgesics and serotonin toxicity. Br J Anaesth 2005 Oct;95(4):434-41.